Texas, 2010

Tornadoes and Flash Flooding in Texas, September 7 to 8, 2010

September 7 to 8, 2010 · NWS FWD · 31 events in 17 counties and zones

The remnants of Tropical Storm Hermine moved through the western portions of north Texas dropping several inches of water in some locations and producing 8 tornadoes. Significant flash flooding occurred during the late evening hours of September 7th through September 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$29 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The remnants of Tropical Storm Hermine moved through the western portions of north Texas dropping several inches of water in some locations and producing 8 tornadoes. Significant flash flooding occurred during the late evening hours of September 7th through September 8th. Up to 12 inches of rain fell across the area with the highest totals along the Interstate 35 corridor. Numerous high water rescues and evacuations were conducted across the region. On September 8th, an EF2 tornado moved through the western city limits of Dallas, injuring one person. Just prior to the Dallas tornado, an EF1 tornado moved through Seagoville in the southeastern portions of Dallas County. Two fatalities occurred during the event due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 7, 12:22 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 7, 12:22 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
122 PM CDT TUE SEP 7 2010

.AVIATION...
MOISTURE FROM TROPICAL STORM WILL CONTINUE TO SPREAD ACROSS THE
REGION. EXPECT MOSTLY MVFR CEILINGS WITH OCCASIONAL IFR
CONDITIONS THROUGH THIS EVENING. CEILINGS WILL LOWER TO GENERALLY
IFR CONDITIONS OVERNIGHT,,,AFTER 04-05Z...AND REMAIN LOW THROUGH
17Z WEDNESDAY. EAST TO SOUTHEAST WINDS OF 10 TO 15 KNOTS WILL
PREVAIL...WITH SOME GUSTIER WINDS LIKELY WITH THE
SHOWERS/THUNDERSTORMS.

58

&&

.UPDATE...
AT 930 AM...THE CENTER OF HERMINE WAS LOCATED OVER LIVE OAK COUNTY
IN SOUTH TEXAS...BETWEEN SAN ANTONIO AND CORPUS CHRISTI. THE
SYSTEM WILL CONTINUE MOVING NORTH NORTHWEST...WITH PERSISTENT
SHOWERS AND THUNDERSTORMS SPREADING ACROSS NORTH TEXAS IN THE DEEP
GULF FETCH NORTHEAST OF THE CENTER.

FOR THE FIRST PERIOD...HAVE INCREASED POPS CONSIDERABLY. WHERE
RAIN FALLS...GRID VALUES FOR HOURLY TEMPS WILL APPEAR INFLATED.
WITH CONTINUOUS RAIN...FORECAST HIGHS WILL LIKELY NOT BE MET...BUT
TEMPERATURES WILL VARY NOTICEABLY OVER SHORT DISTANCES. THE
HEAVIEST PRECIPITATION SHOULD OCCUR TONIGHT AND WEDNESDAY...WITH
ACCUMULATING RAINS INCREASING THE THREAT OF FLOODING...
PARTICULARLY IN SOUTHERN AND WESTERN ZONES.

UPDATED PRODUCTS OUT NOW.

25

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT TUE SEP 7 2010/

...UPDATED FLASH FLOOD WATCH TO INCLUDE MILAM...ROBERTSON...FALLS
AND LIMESTONE COUNTY. ALSO STARTED THE WATCH EARLIER BASED ON THE
FASTER MOVEMENT OF HERMINE AND FURTHER EASTWARD POSITION...

CLOUDS AND PRECIPITATION CHANCES WILL INCREASE ACROSS NORTH TEXAS
THROUGH THE DAY AS THE REMAINS OF TROPICAL STORM HERMINE MOVES
NORTHWARD TOWARD THE CONCHO VALLEY. THE BEST RAIN CHANCES TODAY
WILL BE ACROSS THE SOUTHWEST ZONES. LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY HAZARD AS PRECIPITABLE WATER VALUES INCREASE TO OVER
2.25 INCHES. THEREFORE...WILL LEAVE THE FLASH FLOOD WATCH IN PLACE
ACROSS THE SOUTHWEST ZONES BEGINNING AT MIDDAY. THERE WILL ALSO BE
A CHANCE FOR SOME BRIEF TROPICAL FUNNEL/TORNADO DEVELOPMENT THIS
AFTERNOON AND EVENING DUE TO A FAVORABLE LOW LEVEL WIND
PROFILE...ALTHOUGH INSTABILITY WILL BE LIMITED.

RAIN AND THUNDERSTORM CHANCES WILL CONTINUE TONIGHT WITH THE
HEAVIEST ACTIVITY CENTERED CLOSEST TO THE CENTER OF THE
CIRCULATION...SOMEWHERE BETWEEN SAN ANGELO AND ABILENE. EXPECT
RAIN AND THUNDERSTORMS TO CONTINUE ON WEDNESDAY AS THE TROPICAL LOW
MOVES NORTHWARD TOWARD SOUTHWEST OKLAHOMA. AGAIN...THE MAIN THREAT
WILL BE HEAVY RAINFALL AND FLASH FLOODING. RAINFALL TOTALS WILL
AVERAGE 2 TO 4 INCHES WITH SOME ISOLATED 6 INCH AMOUNTS POSSIBLE.
THEREFORE...WILL LEAVE THE FLASH FLOOD WATCH IN PLACE GENERALLY
WEST OF A SHERMAN TO WAXAHACHIE LINE.

RAIN CHANCES WILL DECREASE FROM SOUTH TO NORTH WEDNESDAY NIGHT AND
THURSDAY AS THE LOW PRESSURE SYSTEM WEAKENS AND ACCELERATES
NORTHEAST INTO THE CENTRAL PLAINS.

MUCH DRIER AND MORE STABLE AIR WILL SETTLE INTO NORTH TEXAS
THURSDAY NIGHT AND FRIDAY. HOWEVER...SOME VERY WEAK LARGE SCALE
LIFT FROM A DEAMPLIFYING MID LATITUDE TROUGH AND SOME LINGERING
MOISTURE WILL WARRANT LOW RAIN CHANCES IN THE FORECAST SATURDAY.

UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE REGION EARLY NEXT
WEEK WITH DRIER AND WARMER CONDITIONS EXPECTED.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  86  75  88  77  91 / 100  80  80  40  40
WACO, TX              85  76  89  76  92 / 100  80  70  30  20
PARIS, TX             86  72  87  73  87 /  60  60  70  40  50
DENTON, TX            85  77  87  77  89 /  90  80  80  50  50
MCKINNEY, TX          85  75  86  74  90 /  80  70  80  30  50
DALLAS, TX            86  75  87  76  90 /  90  80  80  40  40
TERRELL, TX           86  74  87  74  91 /  80  70  70  30  40
CORSICANA, TX         87  75  88  75  92 /  90  70  70  20  40
TEMPLE, TX            84  74  88  75  93 / 100  90  70  20  20
MINERAL WELLS, TX     83  73  86  73  89 /  90  90  90  60  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR TXZ091>093-
100>104-115>119-129>134-141>145-156>161-174-175.

&&

58/25
Hazardous weather outlook, Sep 7, 9:50 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1050 AM CDT TUE SEP 7 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1050 AM CDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS WEST OF A HEARNE TO
ENNIS TO SHERMAN LINE. THE REMNANTS OF TROPICAL STORM HERMINE WILL
NEAR NORTH TEXAS AND BRING HEAVY RAINFALL TO THE REGION. THE HEAVY
RAIN WILL INITIALLY BE SOUTH OF INTERSTATE 20 THROUGH THE EARLY
EVENING AND THEN BEGIN TO MOVE NORTH OF INTERSTATE 20.

ISOLATED TORNADOES WILL BE POSSIBLE ACROSS MUCH OF NORTH TEXAS
TODAY WITH THE STRONGER CONVECTION. AREAS SOUTH OF A LAMPASAS TO
WACO TO PALESTINE LINE WILL HAVE THE HIGHER CHANCES OF TORNADO
ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR AREAS WEST OF A
HEARNE TO ENNIS TO SHERMAN LINE THROUGH 7 AM THURSDAY AS THE
REMNANTS OF TROPICAL STORM HERMINE PASS WEST OF THE REGION. STORM
TOTAL RAINFALL WILL AVERAGE 2 TO 4 INCHES IN THE WATCH AREA...WITH
ISOLATED TOTALS IN EXCESS OF 6 INCHES.

THE THREAT OF ISOLATED TORNADOES WILL CONTINUE ACROSS ALL OF NORTH
TEXAS WEDNESDAY WITH THE STRONGER CONVECTION.

A COLD FRONT WILL APPROACH NORTH TEXAS THIS COMING WEEKEND...WITH
THUNDERSTORM CHANCES AREAWIDE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY...PRIMARILY SOUTH OF
INTERSTATE 20.

85/25

In the hours before

Special weather statement, Sep 7, 10:40 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 AM CDT TUE SEP 7 2010

TXZ175-071715-
ROBERTSON TX-
1140 AM CDT TUE SEP 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ROBERTSON COUNTY

AT 1140 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF HEARNE...MOVING NORTH AT 30 MPH.

THIS STORM HAS HAD SOME ROTATION OVER THE LAST HALF HOUR.  TROPICAL
THUNDERSTORMS CAN MANY TIMES PRODUCE WEAK TORNADOES WITH LITTLE
WARNING.  WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3110 9667 3118 9638 3092 9634 3085 9641
      3075 9645 3074 9646 3073 9652
TIME...MOT...LOC 1640Z 169DEG 25KT 3084 9643

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 17 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 9 tornado, 7 flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Tarrant

When
September 7, 1:56 PM CST to 1:57 PM CST
Where
Tarrant County, 0.15 mi SSE of Benbrook Lake
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
32.628, -97.469

A brief tornado was spotted over Benbrook Lake. No damage occurred with this tornado.

Flash Flood, Bell

When
September 7, 9:03 PM CST to September 8, 3:00 PM CST
Where
Bell County, 4.08 mi WNW of (Grk)gray Aaf Ft Hoo to 2.52 mi SW of Stampede
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
Law Enforcement
Coordinates
31.086, -97.896

Significant flooding occurred in Bell County from the remnants of Tropical Storm Hermine. In Killeen, Highway 190 was closed due to flood waters. Residents were evacuated from an apartment complex on Watercrest Dr due to rising waters, and numerous cars with occupants were submerged in Killeen. There was one fatality in the city of Killeen when a 19 year old female's vehicle was submerged in flood waters on Reese Creek Road. Homes near the towns of Elms and Robinette had to be evacuated by boat. In Nolanville, a car was swept away, and a mobile home park was evacuated resulting in the rescue of 35 to 40 people. Salado Creek in Salado flooded the access roads of Interstate 35 and destroyed several businesses and residential structures along the creek. A bridge on Armstrong Road which crossed Salado Creek was washed away. Numerous roads were also flooded in the city of Temple. There were 17 businesses and 26 residences affected by the flood waters in the city of Belton.

Flash Flood, Coryell

When
September 7, 9:15 PM CST to September 8, 12:15 PM CST
Where
Coryell County, 5.5 mi NW of Bee House to 2 mi ESE of Copperas Cove
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
31.460, -98.141

Highway 190 east of Copperas Cove, Farm-to-Market Road 1829 at Highway 236, and several other roads throughout the county were closed due to high water. There was one high water rescue on County Road 132 just off of Farm-to-Market Road 1783. A few homes around the county were damaged when flood waters entered the homes.

Tornado, Coryell

When
September 8, 3:18 AM CST to 3:19 AM CST
Where
Coryell County, 1.17 mi WSW of Whitson
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Newspaper
Coordinates
31.326, -97.469

A brief tornado touched down at Mother Neff State Park near the cave. At least six trees were twisted and snapped. The trees were at least a foot in diameter.

Flash Flood, Hill

When
September 8, 4:06 AM CST to 12:10 PM CST
Where
Hill County, 0.47 mi WNW of Blum to 2.38 mi W of Aquilla
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
32.153, -97.407

Several county roads and Farm-to-Market roads were impassible or closed due to high water. Swift water rescues were conducted in Whitney after two apartment complexes were flooded. There were at least 17 high water rescues conducted across the county. At least 40 homes suffered damage due to flood waters, and county roads across the county experienced significant damage.

Flash Flood, Navarro

When
September 8, 6:10 AM CST to 12:00 PM CST
Where
Navarro County, 1.9 mi E of Chatfield to 2.73 mi SSE of Rural Shade
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
32.246, -96.388

Water was reported over a bridge on Farm-to-Market Road 1126 one mile west of Interstate 45 near the town of Rice. Several roads were closed in the western portions of the county, and rising water was reported near several residential structures on Farm-to-Market Road 709 south of Dawson.

Flash Flood, Wise

When
September 8, 6:24 AM CST to 9:00 AM CST
Where
Wise County, 0.99 mi WNW of Slidell to 3.06 mi SSE of Park Spgs
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.374, -97.416

At least 10 cars stalled on Highway 287 north of Decatur due to high water on parts of the highway. There was also one foot of water over Highway 114 at Farm-to-Market Road 718 near the city of Aurora.

Flash Flood, McLennan

When
September 8, 7:00 AM CST to 8:00 AM CST
Where
McLennan County, 5.71 mi NW of Crawford to 0.36 mi SW of Crawford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.579, -97.528

A high water rescue was conducted in the city of Crawford due to rapidly rising flood waters.

Flash Flood, Dallas

When
September 8, 7:05 AM CST to 2:45 PM CST
Where
Dallas County, 0.29 mi NW of Coppell to 2.81 mi WSW of Cedar Hill
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
32.953, -97.024

Several low water crossings in the city of Dallas were closed shortly after sunrise due to several feet of water covering the roadways. As the rain continued, additional flooding was reported. The entrance and exit ramps along Interstate 35 at Royal Lane were closed due to high water. Several high water rescues were conducted in the cities of Lancaster and Grand Prairie. A creek in Irving threatened numerous homes and 90 people were evacuated by dump trucks.

Flash Flood, Tarrant

When
September 8, 8:30 AM CST to 1:00 PM CST
Where
Tarrant County, 0.34 mi SE of Eagle to 3.72 mi SSW of Wheatland
Cause
Heavy Rain
Property damage
$20 million
Reported by
Newspaper
Coordinates
32.977, -97.515

Heavy rain began to fall before sunrise and several intersections across Tarrant County had to be closed due to high water as numerous vehicles stalled. In east Fort Worth, 10 employees had to be rescued from a well drill site after becoming trapped by high water. A mobile home park in North Richland Hills had to be evacuated due to rising flood waters. High water rescues and evacuations were also conducted at an apartment complex in Arlington as high water entered numerous apartment buildings. At least 129 homes and 68 apartment units in Arlington suffered damage as the water levels reached 8 feet in some structures. Additional evacuations were conducted in the city of Everman as flood waters reached residential structures; entering three of the homes. An intermediate school in the city of Keller was evacuated as a nearby creek quickly rose, and water entered the gym at Cross Timbers Middle School. In Southlake, two bridges on White Chapel Blvd were damaged forcing the closure of the roads, and chunks of asphalt fell off North White Chapel Blvd. Four feet of water was reported on Love Henry Court in Southlake. In Mansfield, several roads were closed and 20 homes had water damage. Several creeks across the county flooded over 100 additional homes. The most significant flooding occurred along Johnson Creek, Key Branch, Bear Creek, and Rush Creek. No injuries or fatalities were reported.

Flash Flood, Johnson

When
September 8, 9:00 AM CST to 1:00 PM CST
Where
Johnson County, 2.9 mi SSE of Mansfield to 7.68 mi ENE of Grandview
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$400,000
Reported by
Newspaper
Coordinates
32.534, -97.104

Numerous roads across the county were closed due to high water but the Alvarado area was hit the hardest. One driver was swept away on CR 607 at Mountain Creek near Alvarado and drowned. A two story home near Alvarado had water above the first floor of the home. Elsewhere one man was trapped in a van by high water on Farm-to-Market Road 917 near County Road 613 and was rescued by first responders. Five individuals were swept into rising waters along English Trail in the northeast part of the county and were later rescued.

Flash Flood, Ellis

When
September 8, 9:25 AM CST to 12:30 PM CST
Where
Ellis County, 2.1 mi E of Milford to 0.7 mi S of Gifco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.135, -96.915

Numerous roads were closed throughout the county for several hours due to the heavy rainfall. No major problems were reported.

Flash Flood, Denton

When
September 8, 9:25 AM CST to 12:30 PM CST
Where
Denton County, 1.45 mi SSE of Hebron to 5.63 mi E of Pilot Pt
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Newspaper
Coordinates
33.010, -96.875

Numerous roads throughout the county were closed due to flood waters. Interstate 35 was closed in both directions in the cities of Corinth and Lewisville. Three people were rescued from stranded vehicles in Lake Dallas and evacuations of homes were conducted in the city of Aubrey. Flood waters reached homes along Timbercreek Drive in Lewisville after the homes were evacuated. A total of 30 homes suffered some degree of flood damage in the county.

Flash Flood, Cooke

When
September 8, 9:47 AM CST to 11:45 AM CST
Where
Cooke County, 3.07 mi SSW of Rosston to 5.41 mi SSE of Tylers Bluff
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.440, -97.472

Several county roads were closed in the southern portions of the county due to flood waters. Farm-to-Market Roads 678 and 2896 were also closed. One home suffered flood damage.

Flash Flood, Bosque

When
September 8, 10:16 AM CST to 12:15 PM CST
Where
Bosque County, 1.23 mi SW of Moshiem to 5.94 mi S of Norse
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.606, -97.612

A few county roads throughout the county and Farm-to-Market Road 217 near the town of Mosheim was closed due to high water.

Thunderstorm Wind, Dallas

When
September 8, 11:11 AM CST
Where
Dallas County, 1.66 mi NNW of Seagoville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.650, -96.546

A 65 mph wind gust was estimated at Hall Road and HWY 175 in Seagoville.

Flash Flood, Grayson

When
September 8, 12:08 PM CST to 3:00 PM CST
Where
Grayson County, 2.03 mi S of Tioga to 1 mi NNW of Red Branch
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
33.441, -96.923

Numerous roads throughout the county were closed due to high water, especially in the southwestern portions of the county. Water rescues were conducted in the cities of Sherman and Gunter. One house was flooded in the city of Denison.

Flood, Coryell

When
September 8, 12:15 PM CST to 4:15 PM CST
Where
Coryell County, 5.16 mi NW of Pearl to 5.04 mi SSE of Topsey
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.467, -98.118

Up to 10 inches of rain fell across Coryell County, and many roads and creeks remained closed for many hours after the heavy rain had ended.

Flood, Bosque

When
September 8, 12:15 PM CST to 4:15 PM CST
Where
Bosque County, Brazos Pt to 6.1 mi SSW of Smiths Bend
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.180, -97.620

Many roads and creeks remained flooded after 10 inches of rain fell across the county.

Flood, Denton

When
September 8, 12:30 PM CST to 4:00 PM CST
Where
Denton County, 5.88 mi WSW of Justin to 0.7 mi WNW of Bolivar
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.042, -97.391

Several roads and creeks across the county remained closed due to high water after the heavy rain had ended. Up to 7 inches of rain fell across the county.

Flood, Tarrant

When
September 8, 1:00 PM CST to 9:00 PM CST
Where
Tarrant County, 0.86 mi W of Azle to 0.98 mi NW of Wheatland
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.900, -97.545

Residual flooding of area roadways and creeks occurred after 7 to 8 inches of rain fell across the county.

Flood, Johnson

When
September 8, 1:00 PM CST to 9:00 PM CST
Where
Johnson County, 6.61 mi NNW of Godley to 2.02 mi W of Rio Vista
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.533, -97.586

Numerous roads and creeks remained flooded well after the heavy rain had ended. This was after 6 to 7 inches of rain fell across much of the county.

Flood, Dallas

When
September 8, 2:45 PM CST to 6:30 PM CST
Where
Dallas County, 0.53 mi NE of Coppell to 2.41 mi WSW of Cedar Hill
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.955, -97.013

Numerous roads and creeks remained flooded for many hours after the heavy rain had ended. Up to 8 inches of rain fell across the county.

Flood, Bell

When
September 8, 4:00 PM CST to 6:45 PM CST
Where
Bell County, 1.32 mi S of Dice to 1.9 mi WNW of (Grk)gray Aaf Ft Hoo
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.801, -97.320

Up to 12 inches of rain fell in a 12 hour period across Bell County and this led to residual flooding of many roads and small creeks for several hours after the heavy rain had ended.

Tornado, Lamar

When
September 8, 4:20 PM CST to 4:23 PM CST
Where
Lamar County, 2.16 mi NE of Novice to 1.15 mi S of Pin Hook
Rating
EF0
Path length
1.92 mi
Path width
200 yd
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.802, -95.353

An EF0 tornado with maximum winds of 75 mph touched down in far northeastern Lamar County. The tornado touched down near FM 195 and CR 46650, and then moved due east, crossing FM 195. Tree damage was noted early in the track. Near the end of the track, the tornado damaged a few barns; causing them to lose part of their roofs. Near this same location, on CR 45600, a manufactured home was damaged and lost part of its roof.

Tornado, Ellis

When
September 8, 4:36 PM CST to 4:37 PM CST
Where
Ellis County, 1.54 mi NNW of India to 1.85 mi NNW of India
Rating
EF0
Path length
0.54 mi
Path width
200 yd
Continued into
Dallas, Tx (FWD)
Reported by
Broadcast Media
Coordinates
32.539, -96.633

A tornadic supercell produced several tornado touchdowns from east of Ferris to Seagoville. The first touchdown occurred a few miles east of Ferris in open country and tracked to the northeast into Dallas County.

Tornado, Dallas

When
September 8, 4:37 PM CST to 4:53 PM CST
Where
Dallas County, 2.67 mi ENE of Ferris to 2.17 mi ENE of Bobwyn
Rating
EF1
Path length
9.35 mi
Path width
704 yd
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.546, -96.628

This tornado is a continuation from Ellis County. A tornadic supercell produced several tornado touchdowns from east of Ferris to Seagoville. The first touchdown occurred a few miles east of Ferris in open country. The tornado moved to the northeast into Dallas County where it remained in open country until it entered the city limits of Seagoville in southeast Dallas County. In Seagoville, three duplex buildings just east of HWY 175 near May Rd. suffered significant roof damage with almost complete loss of the roofs. Also, a single-family home to the northeast of the duplex buildings suffered significant roof damage. The winds estimated with this tornado at its peak intensity were 90 mph, and the total path length was over 9 miles long.

Tornado, Falls

When
September 8, 4:55 PM CST to 4:57 PM CST
Where
Falls County, 1.07 mi N of Perry to 1.63 mi NNE of Perry
Rating
EF0
Path length
0.62 mi
Path width
115 yd
Reported by
Storm Chaser
Coordinates
31.435, -96.919

A storm chaser caught a brief tornado approximately two miles south of Riesel. The tornado was on the ground as it crossed HWY 6, but otherwise the tornado remained over open land and did not cause any damage.

Tornado, Dallas

When
September 8, 5:10 PM CST to 5:20 PM CST
Where
Dallas County, 0.6 mi WNW of Eagle Ford to 1.92 mi SE of Union Bower
Rating
EF2
Path length
2.69 mi
Path width
516 yd
Injuries
1 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
32.774, -96.879

Minor roof damage on the order of EF0 damage was noted along much of the path of this tornado, but EF2 damage was observed near the intersection of Irving Blvd and Mockingbird Lane in west Dallas. Near the intersection, substantial damage occurred to a warehouse. An exterior wall of the warehouse collapsed causing part of the roof to collapse. In addition, a tractor trailer traveling on Mockingbird Lane in front of the warehouse was blown into the warehouse, and the driver sustained minor injuries. Additional stores in the industrial area near the intersection sustained roof damage and holes were ripped into some roofs. Local broadcast media recorded this tornado live as it moved north through the western portions of the city of Dallas. Maximum wind speeds were estimated to be 115 mph.

Tornado, Rockwall

When
September 8, 5:20 PM CST to 5:22 PM CST
Where
Rockwall County, 2.43 mi WNW of Heath to 2.11 mi SSE of Lake Ray Hubbard
Rating
EF0
Path length
0.67 mi
Path width
108 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.841, -96.490

A tornado caused mainly roof damage to several brick homes on the southeast side of Lake Ray Hubbard near Heath. Another home had its chimney knocked over and some large tree damage also occurred along the path of this tornado. The winds were estimated to be between 85-95 mph.

Tornado, Cooke

When
September 8, 6:30 PM CST to 6:31 PM CST
Where
Cooke County, 2.07 mi N of Lindsay
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
33.680, -97.230

A trained spotter reported a tornado just north of Lindsay. No damage was reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bell2010-09-0719FemaleVehicle/Towed TrailerDirect
Flash Flood, Johnson2010-09-0849MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260127, 260348, 260357, 260618, 260375, 260386, 260499, 260501, 260502, 260500, 260674, 260667, 260669, 260677, 260679, 260559, 260671, 260716, 260717, 260715, 260712, 260713, 260714, 261785, 260161, 260190, 260211, 260548, 260342, 260546, 260162.